Hail, Hinds
- When
- March 23, 4:37 PM CST
- Where
- Hinds County, 0.58 mi E of Bolton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.350, -90.460
Penny sized hail fell in Bolton.
A round of severe storms developed during the afternoon of March 23rd and persisted into the evening hours mainly across the northern half of the area. Several supercell storms developed initially, then grew upscale into more storm clusters and ultimately dissipated as a linear system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A round of severe storms developed during the afternoon of March 23rd and persisted into the evening hours mainly across the northern half of the area. Several supercell storms developed initially, then grew upscale into more storm clusters and ultimately dissipated as a linear system. This main hazard from this event was hail, some large up to 2 inches, then a few instances of wind damage and a lone tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 23, 1:55 PM CST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 255 PM CDT Sun Mar 23 2025 ...New DISCUSSION... .DISCUSSION... Issued at 255 PM CDT Sun Mar 23 2025 Through Tonight: No changes are needed with this update to the current forecast for this afternoon into overnight. The Slight Risk for severe thunderstorms remains in place, with possible damaging wind, large hail, and even isolated tornadoes with severe storms that develop. Latest observations and satellite imagery show the continued convective evolution of cumulus deck across the area as temperatures have warmed into the upper 70s and lower 80s. A few initial showers have already developed. The mixed layer atop this moist boundary layer will support stronger updrafts as this afternoon and evening progress. Convergence in vicinity of the approaching cold front and with some more subtle boundaries of convergence will be the areas of focus for showers and storms into the overnight. 700-500mb lapse rates of 7.5-8.0 C/km are in place atop the corridor of 1500-2500 J/kg MLCAPE extending from South Texas into Northwest Mississippi, and vertical totals of 28-30 align with large hail potential. Upscale growth from afternoon/evening thunderstorms will result in better damaging wind gust and isolated tornado potential along cold pool boundaries, especially if any bowing segment can become more favorably aligned with low-level wind shear. POPs will largely drop off by Monday morning, however the lingering front may keep some chance for showers in the Pine Belt of Southeast MS through late morning. Monday through Sunday: We are starting to enter the time of year where these fronts don't quite clear the region and better upper-level forcing pulls northward. The upper-level pattern through the remainder of the week will feature western ridging and eastern troughing with northwest flow between. Meanwhile at the surface, moist unstable air will remain around the western Gulf, ready to be pulled northward again with any passing wave. Models hint at potential disturbances with the frontal zone lingering around the Gulf Coast region through midweek, and this can sometimes allow upstream MCS thunderstorm activity to propagate southeast into our area. Otherwise, it will be in the Friday-Saturday time frame when the upper-level pattern breaks down some and allows a stronger weave to move across the central CONUS and bring better chances for thunderstorms. Severe storms cannot be ruled out at the end of this week, though confidence in coverage and timing was too low to include in the most recent Days 4-7 severe weather outlook. /NF/ && .AVIATION... (18Z TAFS) Issued at 1244 PM CDT Sun Mar 23 2025 Cloud cover has increased through this morning with diminished flight categories due to lowered ceilings. Gusty south winds to 25 kts are expected to continue until after 03Z when a cold front will result in a wind shift to northerly as it progresses southward. Showers and thunderstorms are expected in the vicinity of the front with a possibility for severe wind and hail. Conditions improve behind the front but low clouds and impacts to ceilings are likely to persist until late in the TAF period. /86/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 58 75 52 81 / 90 10 0 0 Meridian 58 75 50 81 / 90 20 0 0 Vicksburg 57 75 52 82 / 90 0 0 0 Hattiesburg 62 79 54 84 / 80 50 0 0 Natchez 59 77 55 81 / 80 20 0 0 Greenville 51 71 51 80 / 90 0 0 0 Greenwood 53 73 51 80 / 90 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/LP
Special Weather Statement
National Weather Service Jackson MS
425 PM CDT Sun Mar 23 2025
ARZ075-LAZ007-008-015-232230-
Chicot AR-Richland LA-Morehouse LA-West Carroll LA-
425 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHICOT COUNTY...
CENTRAL MOREHOUSE...NORTHEASTERN RICHLAND AND WEST CARROLL PARISHES
THROUGH 530 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oak Ridge, or 9 miles southeast of Bastrop, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Mer Rouge around 430 PM CDT.
Goodwill around 440 PM CDT.
Pioneer, Forest, and Darnell around 450 PM CDT.
Oak Grove around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3301 9151 3301 9146 3304 9146 3308 9139
3301 9123 3300 9126 3296 9128 3294 9131
3288 9131 3284 9135 3275 9134 3269 9138
3268 9140 3261 9139 3258 9145 3254 9186
3262 9192 3266 9191 3266 9194 3271 9199
TIME...MOT...LOC 2125Z 246DEG 34KT 3266 9181
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SWSpecial Weather Statement
National Weather Service Jackson MS
452 PM CDT Sun Mar 23 2025
MSZ047-048-053-232245-
Warren MS-Hinds MS-Claiborne MS-
452 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WARREN...
NORTHEASTERN CLAIBORNE AND WESTERN HINDS COUNTIES THROUGH 545 PM
CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reganton, or 15 miles south of Vicksburg, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Newman, Utica, and Learned around 500 PM CDT.
Edwards around 510 PM CDT.
Raymond around 515 PM CDT.
Bolton around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3249 9056 3222 9028 3205 9069 3205 9072
3204 9072 3201 9078 3213 9090
TIME...MOT...LOC 2152Z 228DEG 33KT 3212 9076
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ECSpecial Weather Statement
National Weather Service Jackson MS
453 PM CDT Sun Mar 23 2025
MSZ048-053-054-232300-
Copiah MS-Hinds MS-Claiborne MS-
453 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLAIBORNE...SOUTH
CENTRAL HINDS AND NORTHWESTERN COPIAH COUNTIES THROUGH 600 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 12 miles east of Port Gibson, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Carpenter around 500 PM CDT.
Dentville around 505 PM CDT.
Dry Grove and Crystal Springs around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 9085 3183 9084 3183 9085 3194 9092
3221 9031 3193 9026 3179 9080 3179 9082
TIME...MOT...LOC 2153Z 241DEG 24KT 3191 9079
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SWSpecial Weather Statement
National Weather Service Jackson MS
509 PM CDT Sun Mar 23 2025
MSZ019-034-035-232315-
Washington MS-Humphreys MS-Sunflower MS-
509 PM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SUNFLOWER...CENTRAL WASHINGTON
AND NORTHWESTERN HUMPHREYS COUNTIES THROUGH 615 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wayside, or 8 miles northwest of Hollandale, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Arcola, Darlove, Estill, Hollandale, Tribbett, and Leland around
515 PM CDT.
Holly Ridge and Indianola around 530 PM CDT.
Inverness around 535 PM CDT.
Moorhead around 545 PM CDT.
Sunflower around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Arkansas...and central, north central and northwestern
Mississippi.
&&
LAT...LON 3316 9045 3314 9100 3324 9106 3328 9105
3328 9109 3330 9110 3353 9080 3353 9076
3356 9076 3362 9068 3362 9066 3363 9066
3379 9045
TIME...MOT...LOC 2208Z 243DEG 29KT 3326 9096
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ECThe Jackson/Brandon,MS radar (KDGX), 45 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
13 hail, 2 lightning, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Penny sized hail fell in Bolton.
Home struck by lightning along Upton Road. Minor damage was reported.
Penny to quarter size hail fell in Benoit.
Three power poles were knocked down near Itta Bena.
Half dollar size hail reported near Pickens.
Half dollar size hail reported near Florence.
Quarter size hail reported near Greenwood.
Two inch hail fell around Kosciusko.
A swath of nickel to quarter size hail fell from Kosciusko to Ethel.
An EF1 tornado touched down near Rolling Fork causing some minor tree damage along Indian Bayou Road. It then moved northeastward into the farmlands between Indian Bayou Road and Hwy 16. The tornado struck a home at the end of Indian Bayou Road along Hwy 16 causing some roof damage and damage to a small storage building. Maximum winds were 85-90 mph. Maximum path width 50 yards. Path length 2.4 miles.
Half dollar size hail reported near Carroll.
A swath of quarter to golf ball size hail from around the Greenville Airport to near Leland.
Half dollar size hail reported in Winona.
Quarter size hail reported near Rising Sun and across the south side of Greenwood.
Quarter size hail reported north of Erwin.
Homes in Hollandale sustained shingle damage.
Quarter to golf ball size hail fell near Duck Hill.
A house was struck by lightning and caught fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2025Every state in 2025This day in weather historyThe tornado archive for Mississippi, 2025Warnings in Mississippi, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258700, 1258126, 1258095, 1258132, 1258105, 1258110, 1258114, 1258115, 1258116, 1258131, 1258117, 1258120, 1258121, 1258122, 1258124, 1258133, 1258125, 1258128.